Texas, 2011

Damaging Winds in Texas, October 22, 2011

October 22, 2011 · NWS SHV · 2 events in 1 county or zone

An upper level disturbance moved into the Southern Plains and Lower Mississippi Valley during the late night hours of October 22nd. At the surface, a retreating warm front was located across southern Oklahoma and near the Louisiana and Arkansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level disturbance moved into the Southern Plains and Lower Mississippi Valley during the late night hours of October 22nd. At the surface, a retreating warm front was located across southern Oklahoma and near the Louisiana and Arkansas border. Moisture returned to the region across the warm sector and the upper level disturbance provided the lift needed for strong to severe thunderstorms across portions of the region. Strong wind gusts were the primary result of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 22, 11:07 PM CST, 3 minutes earlier.

Area forecast discussion, Oct 22, 11:07 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 AM CDT SUN OCT 23 2011

.UPDATE...
ZONE UPDATE JUST SENT TO CANCEL SVR WATCH 869 FOR NE TX/SE
OK/EXTREME SW AR. ONGOING MCS OVER NNE TX/SE OK/ADJACENT SW AR
CONTINUES TO MAKES STEADY PROGRESS SE TONIGHT...BUT HAVE SHOWN A
WEAKENING TREND AS IT TRACKS INTO A MORE STABLE AND SLIGHTLY DRIER
ENVIRONMENT FARTHER S. 30KT SSW LLJ OVER NCNTRL TX ATOP THE COLD
POOL SURGING S WILL HELP SUSTAIN THIS CONVECTION OVERNIGHT...ESPECIALLY
AS THE PRIMARY SHORTWAVE OVER SRN OK HELPING TO FORCE THIS
CONVECTION CONTINUES TO TRACK SE ACROSS THE REGION OVERNIGHT.
CAN/T RULE OUT LOCALLY STRONGER WIND GUSTS ALSO THE COLD POOL AS
IT ENTERS NE TX...WHILE STEEP LAPSE RATES MAY ALSO ADD A MARGINAL
HAIL THREAT AS WELL. BUT OVERALL...THE SVR THREAT SHOULD BE ISOLATED
OVER OUR REGION OVERNIGHT.

ALSO EXPANDED CATEGORICAL/LIKELY POPS FARTHER S ACROSS E TX AHEAD
OF THE MCS. NO OTHER CHANGES NEEDED TO THE FORECAST ATTM.

15

&&

.PREV DISCUSSION... /ISSUED 949 PM CDT SAT OCT 22 2011/

DISCUSSION...
MCS CONTINUES TO MAKE STEADY PROGRESS SE ACROSS SCNTRL/SE OK
ATTM...ALTHOUGH MUCH OF THE CONVECTION HAS REMAINED N OF A WEAK WARM
FRONT/INVERTED SFC TROUGH...WHICH EXTENDED ACROSS SCNTRL AND SE OK A COUPLE
OF COUNTIES N OF THE RED RIVER. HOWEVER...THE WRN EDGE OF THE
CONVECTION REMAINS MOST INTENSE NNE OF ADM TO ATOKA...WHERE THE BEST
SFC BASED INSTABILITY AND MOISTURE CONVERGENCE LIE. THIS CONVECTION
HAS PRODUCED A SSEWD PROPAGATING COLD POOL...WHICH WILL CROSS THE RED
RIVER INTO FAR NCNTRL/NE TX AFTER 0330Z. SFC MESOANALYSIS INDICATES
THAT THE AIR MASS IS MUCH MORE STABLE ACROSS N/NE TX THIS
EVENING...WITH WEAK CAPPING NOTED ON THE 00Z FWD RAOB. HOWEVER...VERY
STEEP MID LEVEL LAPSE RATES AND COLDER MID LEVEL TEMPS ALOFT NOTED ON
THE REGIONAL RAOBS UPSTREAM ACROSS OK HAVE RESULTED IN A NUMBER OF SVR
HAIL REPORTS ACROSS CNTRL/NE OK N OF THE FRONT...WITH THE HAIL THREAT
PERSISTING FOR A FEW MORE HOURS AS THESE STORMS MOVE ACROSS THE RED
RIVER. DESPITE A MORE STABLE SFC BASED AIR MASS FARTHER S...A 25-30KT
SWRLY LLJ SHOULD MAINTAIN ORGANIZED CONVECTION ALONG THE COLD
POOL...ESPECIALLY AS STRONG FORCING ALOFT BEGINS TO OVERSPREAD THE
AREA LATE WITH THE APPROACH OF A SHARP SHORTWAVE TROUGH NOTED ON THE
WATER VAPOR LOOP OVER CNTRL OK.

DID MAKE SOME MINOR CHANGES TO THE GOING POPS TONIGHT...MAINLY TO
INCREASE THEM TO CATEGORICAL NW OF I-30 THIS EVENING...AND ACROSS THE
REMAINDER OF SW AR AFTER 06Z. ALSO TONED DOWN POPS OVERNIGHT FOR DEEP
E TX/SRN SECTIONS OF NCNTRL LA...AS THE LATER ONSET OF THE CONVECTION
/LATER THAN THE 18Z MODEL RUNS/ WILL RESULT IN A LATER TIMING ACROSS
THESE AREAS...MAINLY AFTER 12Z SUNDAY. AN ISOLATED SVR THREAT MAY
CARRY OVER AFTER 06Z ACROSS NE TX/SE OK/SW AR...BUT THIS THREAT
SHOULD DIMINISH OVERNIGHT AS THE BEST FORCING WILL PROCEED NE OF THE
ONGOING SVR CONVECTION...WHERE THE BEST CONVERGENCE/INSTABILITY LIE.
BUT WILL LET THE SVR WATCH 869 RIDE THROUGH 05Z...AND CONTINUE TO
MONITOR RADAR TRENDS TO SEE IF ANY LOCAL EXTENTION IS NECESSARY. ALSO
RAISED POPS SUNDAY MORNING ACROSS E TX/N LA...WITH THE WEAKENED
CONVECTION EXPECTED TO PERSIST THROUGH MIDMORNING BEFORE DIMINISHING
FROM NW TO SE. VERY LITTLE IF ANY CHANGES WERE NEEDED TO THE ONGOING
FORECAST MIN TEMPS TONIGHT.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

AVIATION...
A SHORT WAVE IN NW FLOW ALOFT...BRINGING INCREASING TSTM DEVELOPMENT
THIS EVE ACROSS MUCH OF EASTERN OK. MOST OF THE CONVECTION HAS
REMAINED ON THE NORTH SIDE OF A WEAK EAST TO WEST FRONTAL BOUNDARY.
VERY UNSTABLE AIR ON THE COOL SIDE OF BOUNDARY...AS SEEN ON OKC 0Z
SOUNDING...HAS BEEN YIELDING SVRL HAILSTORMS. LACK OF DEVELOPMENT ON
SOUTH SIDE OF BOUNDARY SUGGESTS SVRL HOURS BEFORE STORMS REACH
AIRPORT TERMINALS IN CWA...WITH POSSIBLE EXCEPTION OF TXK...BEFORE
06Z. FAIRLY LIGHT LOW LVL SOUTHERLY FLOW...AND LACK OF
FROPA...SUGGEST CIGS TO REMAIN MOSTLY VFR THRU PERIOD...OUTSIDE OF
PSBL CONVECTION. FOG MAY DEVELOP ACROSS MOSTLY MLU AND ELD
TERMINALS...WHERE LIGHT WINDS AND LIMITED CLOUDS MAY ALLOW FOR TEMPS
TO FALL THRU DEWPOINTS. AT OTHER LOCATIONS...RAINFALL MAY BE NEEDED FOR
FOG TO DEVELOP LATER TONIGHT. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  78  55  82  62 /  70  40  10   0   0
MLU  54  74  51  79  59 /  50  50  10   0   0
DEQ  57  73  48  80  59 /  80  20  10   0   0
TXK  58  72  52  81  62 /  80  30  10   0   0
ELD  54  72  46  79  60 /  80  50  10   0   0
TYR  62  81  57  83  64 /  70  20  10   0   0
GGG  60  80  57  83  62 /  70  30  10   0   0
LFK  60  83  57  85  62 /  40  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Oct 22, 11:00 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT OCT 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...EAST AND
NORTHEAST TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

ABUNDANT GULF MOISTURE WILL BE MOVING NORTH FROM THE GULF OF MEXICO
INTO A WARM FRONT NEAR THE RED RIVER...AS AN UPPER LEVEL DISTURBANCE
MOVES SOUTHEAST ACROSS THE AREA. THIS WILL RESULT IN SCATTERED TO
NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE...ALONG WITH DEADLY LIGHTNING.
AREAS ALONG AND NORTH OF INTERSTATE 20 WILL HAVE THE BEST CHANCE FOR
THUNDERSTORMS AND SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA DURING THE DAY
SUNDAY...AND END BY LATE AFTERNOON OR EARLY EVENING. INSTABILITY IS
EXPECTED TO BE WEAK. HOWEVER...HIGH LAPSE RATES ALONG WITH GULF
MOISTURE...AND VEERING WIND UNDER THE NORTHWEST FLOW PATTERN
ALOFT...WILL PRODUCE ISOLATED SEVERE THUNDERSTORMS.

ANOTHER AND MORE AMPLIFIED UPPER TROUGH WILL SEND A STRONGER COLD
FRONT INTO THE FOUR STATE REGION LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED LATE THIS
AFTERNOON AND OVERNIGHT.

In the hours before

Special weather statement, Oct 22, 9:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1057 PM CDT SAT OCT 22 2011

ARZ050-059-OKZ077-TXZ096-230500-
LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
1057 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL MIDNIGHT CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...DE QUEEN...FOREMAN...HORATIO...WINTHROP...BROKEN
     BOW...IDABEL...BAGWELL...BOXELDER...CLARKSVILLE AND
     MANCHESTER...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
EAST OF NASHOBA TO 6 MILES SOUTH OF OLETA TO GOODLAND...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTHEAST OF CLAYTON TO 14 MILES
NORTHEAST OF HUGO TO HUGO...MOVING SOUTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

15
Special weather statement, Oct 22, 11:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 AM CDT SUN OCT 23 2011

ARZ050-051-059-OKZ077-TXZ096-097-230600-
BOWIE-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
1204 AM CDT SUN OCT 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD...LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...ATHENS...BEN LOMOND...DE QUEEN...
     DIERKS...FOREMAN...GILLHAM...HORATIO...LOCKESBURG...OGDEN...
     RICHMOND...UMPIRE...WILTON...WINTHROP...BOGATA...BOXELDER...
     DALBY SPRINGS...DE KALB...HOOKS AND NEW BOSTON...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A LINE OF STRONG THUNDERSTORM...NEAR THE OKLAHOMA AND
ARKANSAS STATE LINE...EXTENDING SOUTHWEST TO NEAR CLARKVILLE TEXAS.
THESE STORMS ARE MOVING TO THE EAST SOUTHEAST NEAR 50 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

VII

The radar

The Shreveport radar (KSHV), 172 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
October 22, 11:10 PM CST
Where
Red River County, 1.8 mi SW of Clarksville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.600, -95.070

Large tree limbs were downed on Hwy. 37 just south of the Clarksville, Texas city limits.

Thunderstorm Wind, Red River

When
October 22, 11:10 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.610, -95.060

Large tree limbs were downed and blocking Fairgrounds Road in Clarksville, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342572, 342574.